South Carolina, 2008

Tornado and Damaging Winds in South Carolina, December 11, 2008

December 11, 2008 · NWS CAE · 12 events in 8 counties and zones

A line of thunderstorms moved through the CSRA and Midlands producing wind damage and one small tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$81,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A line of thunderstorms moved through the CSRA and Midlands producing wind damage and one small tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Dec 11, 10:29 AM EST, 1 minute earlier.

Area forecast discussion, Dec 11, 10:29 AM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1029 AM EST THU DEC 11 2008

.SYNOPSIS...
A LOW PRESSURE SYSTEM OVER THE GULF COAST STATES WILL LIFT
NORTHWARD ACROSS THE AREA THROUGH TODAY. HIGH PRESSURE WILL HIGH
PRESSURE WILL BUILD IN FRIDAY THROUGH SUNDAY THEN MOVE EAST MONDAY
AND TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
WATER VAPOR IMAGERY SHOWING DRIER AIR APPROACHING CSRA. THIS WILL
CAUSE ADDITIONAL INSTABILITY THIS PART OF CWA. AFTER CONFERENCE
CALL WITH SPC...DECIDED TO GO WITH SEVERE THUNDERSTORM WATCH CSRA
AND MCCORMICK COUNTY UNTIL 3 PM THIS AFTERNOON. WILL ISSUE QUICK
UPDATE TO ADDRESS LATEST DEVELOPMENTS.

PREVIOUS DISCUSSION...
CLOSED UPPER LOW OVER THE NORTHERN GULF OF MEXICO WILL LIFT
NORTHEAST...CROSSING SC. THE SURFACE LOW OVER THE FL PANHANDLE
EARLY THIS MORNING WILL CROSS THE REGION TODAY. EXPECT WIDESPREAD
SHOWERS AND A FEW THUNDERSTORMS. WILL CONTINUE WITH CATEGORICAL
POPS FOR TODAY. 50 TO 60KT LOW LEVEL JET TO CROSS THE AREA.
ALTHOUGH INSTABILITY WILL BE WEAK....SHEAR LOOKS SUFFICIENT FOR
ISOLATED SEVERE THUNDERSTORMS THROUGH THE AFTERNOON. HEAVY
RAINFALL ALSO EXPECTED. SOME AREAS OF THE WESTERN MIDLANDS AND
CSRA ALREADY RECEIVED 2-3 INCHES OF RAIN. FLASH FLOOD GUIDANCE
ACROSS SOME WESTERN COUNTIES AREA AROUND 2 INCHES IN 6 HOURS. WILL
ISSUE A FLOOD WATCH FOR THE WESTERN MIDLANDS AND CSRA FOR TODAY.
SIGNIFICANT RAINFALL WILL END DURING THE EVENING AS THE AREA OF
LOW PRESSURE MOVES INTO NC.

LAKE WIND ADVISORY WILL ALSO BE IN EFFECT TODAY INTO THIS EVENING.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
BY 12Z FRIDAY THE CLOSED LOW COMING OUT OF THE GULF OF MEXICO WILL
OPEN UP AND LIFT NORTHEAST TO THE MID-ATLANTIC STATES. BROAD UPPER
TROUGH WILL OVER THE REGION WILL MOVE OFF THE COAST SATURDAY WITH
A NEAR ZONAL FLOW DEVELOPING. SURFACE HIGH PRESSURE BUILDING ACROSS
THE AREA WILL MOVE OFF THE COAST SUNDAY. DRY FORECAST THROUGH THE
WEEKEND. TEMPS BELOW NORMAL.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
NO CHANGES FOR THE LONG FORECAST.
PREVIOUS DISCUSSION: UPPER RIDGE AXIS SHIFTS SLOWLY EAST AND
OFFSHORE TUESDAY AND UPPER FLOW BECOMES ZONAL BY WEDNESDAY. EXPECT
A DRY PERIOD. HIGHS WARMING TO LOWER TO MID 60S MONDAY THROUGH
WEDNESDAY AS UPPER RIDGE MOVES MORE TO EAST. LOWS IN THE UPPER 30S
AND 40S.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
MVFR AND IFR CONDITIONS FOR MUCH OF THE PERIOD...WITH VFR POSSIBLE
AT THE END. LOW PRESSURE ALONG THE GULF COAST CONTINUES TO SLOWLY
MOVE EAST WITH SATELLITE IMAGERY SHOWING A LARGE CLOUD SHIELD WITH
A FEW EMBEDDED THUNDERSTORMS. RAIN AND MVFR CONDITIONS WILL
PERSIST FOR MUCH OF THE PERIOD AS THE COLD FRONT AND UPPER LEVEL
LOW WILL NOT CROSS THE TAF SITES UNTIL VERY LATE IN THE PERIOD.
AFTER 00Z THE UPPER LEVEL LOW WILL CROSS THE AREA WITH CEILINGS
AND VSBYS INCREASING TO VFR BY THE END OF THE PERIOD.

EXTENDED AVIATION OUTLOOK...MVFR/IFR CIGS EXPECTED THURSDAY
NIGHT AS A LOW PRESSURE SYSTEM SLOWLY MOVES ACROSS THE
REGION...OTHERWISE NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED
FRIDAY THROUGH MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR SCZ015-018-020-021-
     025-026-030.
     LAKE WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR SCZ015-016-
     018-020>022-025>031-035>038-041.
GA...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR GAZ040-063>065-077.
     LAKE WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR GAZ040-
     063>065-077.

&&

SYNOPSIS...
NEAR TERM...07
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Dec 11, 4:59 AM EST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
459 AM EST THU DEC 11 2008

GAZ040-063>065-077-SCZ015-018-020-021-025-026-030-121000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-MCCORMICK-
NEWBERRY-FAIRFIELD-EDGEFIELD-SALUDA-AIKEN-
459 AM EST THU DEC 11 2008

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...LAKE WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT
EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   LAKE WIND ADVISORY.

A COLD FRONT WILL MOVE INTO THE MIDLANDS OF SOUTH CAROLINA AND THE
CENTRAL SAVANNAH RIVER AREA OF GEORGIA TODAY. A FEW THUNDERSTORMS
ARE EXPECTED TO DEVELOP AND A FEW SEVERE THUNDERSTORMS ARE
POSSIBLE. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING
WINDS. THESE SHOWERS AND STORMS WILL ALSO PRODUCE VERY HEAVY
RAINFALL WHICH MAY CAUSE FLOODING OF LOW LYING AREAS AND PONDING
OF WATER ON AREA ROADWAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO SEVERE WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

SCZ016-022-027>029-031-035>038-041-121000-
CHESTERFIELD-KERSHAW-LEXINGTON-RICHLAND-LEE-SUMTER-BARNWELL-
ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
459 AM EST THU DEC 11 2008

...LAKE WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT
EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

A COLD FRONT WILL MOVE INTO THE MIDLANDS OF SOUTH CAROLINA AND THE
CENTRAL SAVANNAH RIVER AREA OF GEORGIA TONIGHT. A FEW
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE EAST THROUGH THE
AREA OVERNIGHT...SEVERE THUNDERSTORMS ARE POSSIBLE. THE PRIMARY
SEVERE WEATHER THREAT WILL BE DAMAGING WINDS. THESE SHOWERS AND
STORMS WILL ALSO PRODUCE VERY HEAVY RAINFALL WHICH MAY CAUSE
FLOODING OF LOW LYING AREAS AND PONDING OF WATER ON AREA ROADWAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Dec 11, 9:38 AM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
938 AM EST THU DEC 11 2008

GAZ040-063>065-077-SCZ018-025-026-030-035-111615-
AIKEN-BARNWELL-BURKE-COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE-
RICHMOND-SALUDA-
938 AM EST THU DEC 11 2008

...STRONG THUNDERSTORMS WILL AFFECT AIKEN...BARNWELL...BURKE...
COLUMBIA...EDGEFIELD...LINCOLN...MCCORMICK...MCDUFFIE...RICHMOND
AND SALUDA COUNTIES...

AT 932 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH STRONG WINDS ALONG A LINE EXTENDING FROM NEAR
WRENS TO JUST NORTH OF WASHINGTON AND JUST WEST OF WAYNESBORO...
MOVING NORTH AT 40 TO 45 MPH.

THESE STORMS WILL BE NEAR...
  HEPHZIBAH BY 955 AM EST.
  JACKSON BY 1000 AM EST.
  GROVETOWN BY 1010 AM EST.
  AUGUSTA BY 1015 AM EST.
  NORTH AUGUSTA BY 1020 AM EST.
  MCCORMICK BY 1025 AM EST.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. ALSO...VERY HEAVY
RAIN COULD CAUSE SOME LOCALIZED FLOODING

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

TTH

The radar

The Columbia radar (KCAE), 41 km away, was scanning. The volume nearest the first event began at 15:28 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Aiken

When
December 11, 10:30 AM EST to 10:32 AM EST
Where
Aiken County, 3.5 mi N of New Holland Xrds
Measured
60 kt (69 mph) estimated gust
Injuries
4 direct, 0 indirect
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
33.750, -81.490

Emergency Manager reported trees down at the intersecton of Old Chalk Bed road and Hendrick road. A travel trailer was overturned and there were four injuries.

Thunderstorm Wind, Aiken

When
December 11, 11:51 AM EST to 11:52 AM EST
Where
Aiken County, Beech Is
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.420, -81.880

Sheriff reported several trees down in the Beech Island area.

Thunderstorm Wind, Aiken

When
December 11, 12:30 PM EST to 12:34 PM EST
Where
Aiken County, 7 mi N of Aiken
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
33.651, -81.720

SKYWARN spotter reported trees down on hwy 191 near Eureka.

Thunderstorm Wind, Orangeburg

When
December 11, 12:57 PM EST to 12:59 PM EST
Where
Orangeburg County, Branchville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
33.250, -80.820

DOT reported a couple of trees down in Branchville.

Thunderstorm Wind, Lexington

When
December 11, 1:14 PM EST to 1:16 PM EST
Where
Lexington County, Gaston
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
33.820, -81.100

DOT reported several trees down in the Gaston area.

Tornado, Newberry

When
December 11, 1:26 PM EST to 1:30 PM EST
Where
Newberry County, 1.13 mi NNE of Kibler to 1.46 mi WNW of Hope Station
Rating
EF0
Path length
3.49 mi
Path width
40 yd
Property damage
$4,000
Reported by
NWS Storm Survey
Coordinates
34.245, -81.442

Storm survey found several trees down along the path of the tornado as it traveled along Berley road and Peak road. No damage occurred in the town of Pomeria as the twister moved just east of its location.

Thunderstorm Wind, Fairfield

When
December 11, 1:50 PM EST to 1:52 PM EST
Where
Fairfield County, 5 mi ENE of Shelton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
34.528, -81.339

DOT reported a couple of trees down on hwy 51.

Thunderstorm Wind, Lexington

When
December 11, 2:02 PM EST to 2:04 PM EST
Where
Lexington County, 0.75 mi WNW of Barr
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
33.936, -81.291

DOT reported several trees down on Longs Pond road.

Thunderstorm Wind, Richland

When
December 11, 2:07 PM EST to 2:09 PM EST
Where
Richland County, Eastover
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
33.870, -80.700

Sheriff reported trees down on trailers on Chalk Street with no injuries.

Thunderstorm Wind, Clarendon

When
December 11, 2:08 PM EST to 2:10 PM EST
Where
Clarendon County, 2 mi S of Manning
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
33.671, -80.220

DOT reported a couple of trees down on Racoon Road.

Thunderstorm Wind, Lancaster

When
December 11, 3:00 PM EST to 3:05 PM EST
Where
Lancaster County, 1 mi SW of Lancaster
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.710, -80.782

A microburst did minor damage to several homes and a business on the southwest side of town between Memorial Drive and Wade Street. Siding and shigles were damaged and the roof of a foundary was damaged.

Thunderstorm Wind, Lexington

When
December 11, 10:37 PM EST to 10:39 PM EST
Where
Lexington County, 4 mi NW of Lexington
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
34.021, -81.299

Emergency Manager reported trees down and a mobile home overturned. There were no injuries.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2008Every state in 2008This day in weather historyThe tornado archive for South Carolina, 2008Warnings in South Carolina, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 137470, 137468, 137460, 137461, 137462, 137463, 137467, 137465, 137464, 137466, 137476, 137469.